Ask a doctor

Does Hylaronidase Dissolve Some Natural Hyaluronic Acid?

I had fat transfer under the eyes a few years ago that left all sorts of bumps but have finally been successful with bringing it down to an acceptable level with Kenalog. There were some little bumps that I can live with but thought I would just smooth it all out with Juvederm so I gave it a try.

I had Juvederm injected under eyes a week ago and it is definitely too much and placed lower than it should have been. It looks like I had something injected and I really need it to all just go away – it was fine before. The doctor has not used hylaronidase before and our question is would hylaronidase dissolve some of the natural hyaluronic acid thus leaving me less plump than before (or other possible side effects) and if so would this correct itself?

Could regular massaging make it go away in a few weeks; is there any danger with hylaronidase or should we just do it?

Appreciate your expertise.
Thank you,
Katie

Doctor Answers (5)

Hyaluronidase Dissolves All Hyaluronic Acid, but not to worry

+5

Hyaluronidase dissolves hyaluronic acid regardless of its origin.  For decades the drug has been used to assist in tissue separation during surgery because of that.  It was uncommonly used prior to Restylane and Juvederm coming to market and in fact was hard to find a decade ago.

Your body makes hyaluronic acid constantly and dissolves it just as fast.  Naturally occurring hyaluronic acid is in constant flow as it is produced and then hours later dissolved.  So within hours, or at worst days, your body will reestablish the natural balance present prior to your Juvederm.  Juvederm and Restylane differ from the natural product primarily in that they have been cross-linked.  The purpose of the cross-linking is to protect it from your natural dissolving mechanism.  Cross-linking does not protect it from the effects of Hyaluronidase so it can still be dissolved that way.


Austin Facial Plastic Surgeon
4.5 out of 5 stars 15 reviews

Hyaluronic acid was first approved in 1948 and is...

+5

Hyaluronic acid was first approved in 1948 and is primarily used to aid the infiltration of other drugs, particularly local anesthetics. It is widely used in the ophthalmology field and there are no reports that I can find in the literature to indicate that it causes a clinically significant loss of native hyaluronic acid. Some formulations of hyaluronidase do require skin testing to ensure that you are not 'allergic'. Otherwise, it is a great drug to reverse negative effects seen with hyaluronic acid fillers.

D.J. Verret, MD
Dallas Facial Plastic Surgeon
4.0 out of 5 stars 12 reviews

If massage doesn't work, conservative hyaluronidase will help you

+4

Dear Katie - I would strongly recommend massage, now. There's no downside as it will not make your concerns worse and will likely help you. If that does not work, small amounts of hyaluronidase will help dissolve your filler. Better to be conservative and risk having to return to your cosmetic surgeon for another hyaluronidase injection than to overdo it. Best wishes.

Stephen Weber MD, FACS

Stephen Weber, MD, FACS
Denver Facial Plastic Surgeon
5.0 out of 5 stars 37 reviews

You might also like...

Hyaluronidase in not specific

+3

This enzyme will dissolve all hyaluronic acid that it comes in contact with, yours included. However, your body is in a state of constant remodeling. The HA that you make is constantly being chewed up and remade. If outside HA-dase contacts your own stores of HA, you will have a temporary loss, but yor body will correct the problem.

On a better note, Viafill is a new fat transfer system that makes the fat trasnfer process easier and smoother, especially around the eyes.

Robert M. Freund, MD
New York Plastic Surgeon
4.5 out of 5 stars 18 reviews

Hyaluronidase

+2

Hyaluronidase will break down the filler material, and should not have any major impact on your "native" tissues other than transitory swelling.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.